Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

July 11, 2022Pennington County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2022, 5:39 PM CDT for Pennington County, Red Lake County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2022, 5:39 PM CDT (22:39 UTC)
Expired
Jul 11, 2022, 6:15 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pennington County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 106 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:42 PM CDTHAIL 12 Sse Thief River Falls, MNMAINLY DIME TO NICKEL SIZE HAIL WITH A FEW UP TO A QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KFGF 112239
SVRFGF
MNC113-125-112315-
/O.NEW.KFGF.SV.W.0166.220711T2239Z-220711T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
539 PM CDT Mon Jul 11 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  North central Red Lake County in northwestern Minnesota...
  Central Pennington County in northwestern Minnesota...

* Until 615 PM CDT.

* At 538 PM CDT, a severe thunderstorm was located over Thief River 
  Falls, moving south at 25 mph. At 535 PM CDT, trained weather 
  spotters reported nickel size hail in Thief River Falls.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Hilaire and Hazel around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4817 9623 4817 9607 4793 9595 4793 9629
TIME...MOT...LOC 2238Z 359DEG 24KT 4809 9617 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux/VG
2 follow-up statements
994 
WWUS53 KFGF 112300
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
600 PM CDT Mon Jul 11 2022

MNC113-125-112315-
/O.CON.KFGF.SV.W.0166.000000T0000Z-220711T2315Z/
Red Lake MN-Pennington MN-
600 PM CDT Mon Jul 11 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTH CENTRAL RED LAKE AND SOUTH CENTRAL PENNINGTON COUNTIES...

At 559 PM CDT, a severe thunderstorm was located over St. Hilaire, or
near Thief River Falls, moving southeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Red Lake and south central Pennington Counties, including the
following locations... Thief River Falls Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4809 9625 4810 9615 4793 9595 4793 9629
TIME...MOT...LOC 2259Z 325DEG 34KT 4802 9620 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Perroux/VG
963 
WWUS53 KFGF 112310
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
610 PM CDT Mon Jul 11 2022

MNC113-125-112319-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-220711T2315Z/
Red Lake MN-Pennington MN-
610 PM CDT Mon Jul 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RED LAKE AND
SOUTH CENTRAL PENNINGTON COUNTIES WILL EXPIRE AT 615 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4809 9625 4810 9615 4793 9595 4793 9629
TIME...MOT...LOC 2309Z 359DEG 24KT 4796 9620 

$$

Perroux/VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:52 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 11, 2:52 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
252 PM CDT Mon Jul 11 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Mon Jul 11 2022

Impacts in the short term will continue to be from scattered
showers with embedded thunder as upper wave departs NW MN late
this afternoon into the evening. Overnight skies clear out and
temps will fall within a couple degrees of 60. Then basically a
rinse and repeat of a forecast for tomorrow with another short
wave bringing shower chances to NW MN in the NW flow aloft. The
track of the wave is a bit further east with the western edge of
activity likely not in the valley tomorrow afternoon. Also will
see temps a touch warmer tomorrow as well with some low to mid 80s
in the valley and west and a bit less of a northwesterly breeze.

.LONG TERM...(Wednesday through Monday)
Issued at 250 PM CDT Mon Jul 11 2022

- Warmer temperatures return from Wednesday onward
- Thunderstorm chances Thursday into Friday
- Progressive and uncertain storm track this weekend
- Slight chances for thunderstorms into next week

Looking into the Wednesday through Monday period, the primary
concerns will be hotter temperatures and thunderstorm chances later
this week. Strong H5 ridging builds into the Central and Northern
Plains by mid-week, with a ridge axis extending northward into
Nunavut. Heights will be at a maximum over the Four Corners Region
and will approach the 600 dm mark by late Wednesday. Upper flow
across the forecast area is expected to be northwesterly for
Wednesday, then turning westerly by midday Thursday. This will allow
temperatures to climb into the upper 80s to middle 90s. Ensemble
guidance is increasingly agreeable regarding a shortwave riding
across the upper extent of the ridge, bringing thunderstorms back
into the area heading into Thursday afternoon and evening.

Additional thunderstorm chances are in the forecast Friday and into
the weekend; however confidence in a single solution is low at this
point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Jul 11 2022

Showers and thunderstorms will continue to move across the TVF
and BJI locations this afternoon. Thinking activity will stay east
of GFK but will need to monitor the western edge of the line of
convection sliding south in N MN this afternoon. NW winds gusting
25 to 30kts today will diminish with sunset. VFR overnight at all
TAF locations.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...JK
LONG TERM...Lynch
AVIATION...JK
Hazardous weather outlook, Jul 11, 3:37 AM CDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
337 AM CDT Mon Jul 11 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120845-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
337 AM CDT Mon Jul 11 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, highest chances in the
northern Red River valley and into northwestern Minnesota. Brief
heavy rain, lightning, and possibly small hail will occur with the
thunderstorms. They will diminish in the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The next chance for more widespread thunderstorms comes late
Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:03 PM CDTSpecial Weather StatementFGFRed Lake27 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.